Connecticut, 2019

Hail and Damaging Wind in Connecticut, July 29, 2019

July 29, 2019 · NWS BOX · 2 events in 1 county or zone

Hot and humid conditions prevailed with only isolated thunderstorms. One such storm became severe and knocked down trees in Windham County, CT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Hot and humid conditions prevailed with only isolated thunderstorms. One such storm became severe and knocked down trees in Windham County, CT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 29, 3:09 PM EST, 26 minutes earlier.

Area forecast discussion, Jul 29, 3:09 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
409 PM EDT Mon Jul 29 2019

.SYNOPSIS...
Hot and humid weather continues on Tuesday, but any afternoon
showers and thunder- storms should be rather isolated and
confined to the interior. A cold front will slowly cross the
region Wednesday into early Thursday, bringing showers and
scattered thunderstorms. Warm temperatures with mainly dry
conditions Friday into next weekend, but there may be a few
spotty showers for time to time. Dry and warm conditions
continue into early next week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Heat and humidity continuing today with current observations showing
temps in the upper 80s and low 90s and heat indices reaching
100F in many locations. This heat will continue to build under
rising heights and slightly increasing 850 mb temperatures through
Tuesday. For this reason a Heat Advisory continues for all of
southern New England except for the Berkshires, Worcester Hills,
Cape Cod, and the islands. The main point of concern the rest of the
afternoon/evening will be potential for some scattered thunderstorms
developing between now and 7-8pm. While instability is even greater
than yesterday (2500-3000 j/kg), other parameters continue to limit
potential for more widespread/organized convection. 0-6km shear
is poor, we're lacking any real forcing mechanism, and the
atmosphere is quite dry above 700mb. This has been keeping storms
rather shallow which should continue through the evening. Even so,
given the very large amounts of instability, one or two storms may
overcome these barriers and become severe. Any risk would come from
small hail and locally gusty winds, as well as a localized flooding
threat given weak steering flow. Overall any thunderstorms should
diminish after sunset with loss of diurnal heating. Overnight we
stay dry under slightly rising heights and mostly clear skies. Heat
and humidity are here to stay, with lows in the low 70s. Patchy fog
is possible given dewpoints and temperatures in the upper 60s/low
70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Tuesday will feel like a repeat of Monday...hot and
humid. The main difference will be a lesser chance of showers and
thunderstorms. Under a slightly building ridge we'll see sunny skies
with continued breezy southwest winds. 850 mb temps increase a tad
to around 19C while model soundings show mixing to 850,
leading to surface temperatures as hot or likely even a few
degrees hotter than today. Muggy conditions remain, and the Heat
Advisory continues through 8PM. The building ridge will help
suppress more widespread convection on Tuesday, so even though we'll
have ample instability, showers and a few scattered thunderstorms
should are possible, mainly in western and central
MA/CT. For much the same reason as today, not expecting much severe
potential with these storms given lack of deep shear and poor
support in the mid levels. By sunset any convection will wane and
skies clear before more better mid/upper level moisture
moves in early Wed. Humidity sticks around overnight under SW flow;
temps and dewpoints in the 60 to near 70.

Beach Forecast...

Long period swell will continue to result in another day of elevated
rip currents on many ocean exposed beaches. Will continue with a
moderate risk in our surf zone forecast.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights...

* Showers and scattered thunderstorms Wednesday into early Thursday
* Mild temperatures and mainly dry conditions Friday
* Continued warm conditions next weekend, a few showers may fall
  from time to time
* Dry and warm early next week

Overview...

With high amplitude long wave ridge lingering across the Plains
states into next weekend, broad H5 trough also lingers which will
slow the progression of surface systems Wed and Thu. The H5 trough
should push E Thu night into early Fri. With weak steering flow
across the region into next weekend, may see some moisture try to
work up the coast which may produce spotty showers from time to
time. Some 12Z model members try to kick the trough eastward late
next weekend into early next week, bringing a drying NW flow across.

Details...

Wednesday into early Thursday...

Winds remain SW ahead of approaching cold front, which will work
steadily eastward during this timeframe. Still noting marginal
instability across the region, though K indices forecast to be in
the lower-mid 30s and TQ values from 18 to 20, so have mentioned
scattered thunderstorms ahead and with the approaching front. Also
noting PWATs increasing to 1.7 to 1.8 inches, so may also see some
heavy downpours in some storms.

Best shot for showers will occur across interior Wednesday into
Wednesday evening with LKLY POPs in place, but best energy and
moisture lifts NE overnight Wed, but still enough lift and moisture
to keep scattered activity pushing across.

Will see highs on Wed in the mid-upper 80s for most areas, but
dewpoints in the upper 60s to around 70 will make for a humid day.
With the frontal passage Wed night, should see dewpoints begin to
slowly lower especially across central and western areas as winds
shift to light W-NW.

Leftover showers and a few thunderstorms will linger across eastern
areas early Thursday, then should exit by midday. High pressure,
centered across the Great Lakes, will shift slowly E during the day
with light NW winds, but a few models trying to keep a N-NE wind
flow in place along the coast which could keep some low level
moisture and some lower clouds might linger.

Thursday night through Monday...

High pressure builds NW of the region as long wave trough lingers
across the region into the Maritimes. Should see mainly dry
conditions through this period. However, some models trying to push
low pres S of New England, which may bring in enough low level
moisture to cause some spotty showers from time to time from late
Friday through the weekend. Carried only slight chance POPs. At this
point, should see dry conditions and mild temperatures early next
week.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday Night/ ... High confidence.

18Z update...

This afternoon ... VFR. SW winds 10 to 15 kts with gusts around
20 to 25 kts along the S/SE coast and coastal plain. Isolated
to SCT SHRA / TSRA will result in localized MVFR-IFR conditions
especially with RA / +RA.

Tonight...
Isolated to SCT SHRA / TSRA diminish this evening. Otherwise, mainly
VFR conditions outside of any localized patchy ground FG late.

Tuesday...
VFR. SW winds 10 to 15 kts with gusts 20 to 25 kts along the S/SE
coast and coastal plain. A few spot SHRA or perhaps a TSRA or
two are possible in the afternoon to the NW of BOS-PVD.

Tuesday Night...
VFR. Light SW winds.

KBOS Terminal...
We will have to watch for VCTS of the terminal between 19z and 00z.

KBDL Terminal...
We will have to watch for VCTS of the terminal between 19z and 00z.

Outlook /Wednesday through Saturday/...High confidence.

Wednesday: Mainly VFR, with local MVFR possible. Breezy. Chance
SHRA, chance TSRA.

Wednesday Night: VFR. Chance SHRA, chance TSRA.

Thursday: VFR. Slight chance SHRA.

Thursday Night through Friday Night: VFR.

Saturday: VFR. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday Night/ ... High confidence.

This afternoon... Seas below 4ft. Lastly a few strong
thunderstorms are possible late this afternoon/early this
evening with gusty winds.

Tonight...
Isolated to scattered showers and thunderstorms should come to an
end this evening. We also should see the gusty near shore winds
subside. Therefore, not anticipating any headlines for our waters.

Tuesday...
Another afternoon with near shore southwest wind gusts into the lower
20 knots anticipated. Will keep things just below SCA thresholds,
but indicate choppy near shore seas during the afternoon.

Tuesday Night...

Light SW winds. Seas below 5 ft.

Outlook /Wednesday through Saturday/...High confidence.

Wednesday: Winds less than 25 kt. Slight chance of rain
showers.

Wednesday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms, patchy fog. Local visibility
1 to 3 nm.

Thursday: Winds less than 25 kt. Slight chance of rain showers.

Thursday Night through Friday: Winds less than 25 kt.

Friday Night through Saturday: Winds less than 25 kt. Slight
chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Tuesday for CTZ002>004.
     Air Quality Alert from 10 AM to 11 PM EDT Tuesday for CTZ002.
MA...Heat Advisory until 8 PM EDT Tuesday for MAZ003-005>007-010-
     011-013>021-026.
     Air Quality Alert from 10 AM to 11 PM EDT Tuesday for MAZ002-
     003-006>011.
RI...Heat Advisory until 8 PM EDT Tuesday for RIZ001>007.
MARINE...None.

&&

SYNOPSIS...EVT/BW
NEAR TERM...Sipprell/BW
SHORT TERM...BW
LONG TERM...EVT
AVIATION...EVT/BW
MARINE...EVT/BW
Hazardous weather outlook, Jul 29, 2:56 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
356 PM EDT Mon Jul 29 2019

MAZ004-012-022>024-RIZ008-302000-
Northern Worcester MA-Southern Worcester MA-Barnstable MA-Dukes MA-
Nantucket MA-Block Island RI-
356 PM EDT Mon Jul 29 2019

This Hazardous Weather Outlook is for central Massachusetts,
southeastern Massachusetts and southern Rhode Island.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ003-004-MAZ005-013>021-026-RIZ001>007-302000-
Tolland CT-Windham CT-Central Middlesex MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
356 PM EDT Mon Jul 29 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, southeastern Massachusetts, northern Rhode Island
and southern Rhode Island.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002-008-009-302000-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
356 PM EDT Mon Jul 29 2019

...AIR QUALITY ALERT IN EFFECT FROM 10 AM TO 11 PM EDT TUESDAY...

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-MAZ003-006-007-010-011-302000-
Hartford CT-Eastern Franklin MA-Western Essex MA-Eastern Essex MA-
Eastern Hampshire MA-Eastern Hampden MA-
356 PM EDT Mon Jul 29 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...
...AIR QUALITY ALERT IN EFFECT FROM 10 AM TO 11 PM EDT TUESDAY...

This Hazardous Weather Outlook is for northern Connecticut,
northeastern Massachusetts and western Massachusetts.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Air Quality Alert.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-302000-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
356 PM EDT Mon Jul 29 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 29, 2:45 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
345 PM EDT Mon Jul 29 2019

MAZ005-012-013-017-RIZ001-292015-
Southern Worcester MA-Northern Bristol MA-Western Norfolk MA-
Central Middlesex County MA-Northwest Providence RI-
345 PM EDT Mon Jul 29 2019

...STRONG THUNDERSTORMS DEVELOPING...

At 345 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bellingham, or near Franklin, moving east at 20 mph.

Pea size hail will accompany this storm.

Locations impacted include...
Woonsocket, Cumberland, Franklin, North Attleborough, Norwood,
Milford, Attleboro, Walpole, Mansfield, Sharon, Foxborough,
Bellingham, Westwood, Holliston, Medway, Medfield, Norfolk, Wrentham,
Blackstone and Plainville.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

LAT...LON 4204 7159 4219 7154 4219 7119 4192 7127
TIME...MOT...LOC 1945Z 284DEG 18KT 4210 7147

LEC
Special weather statement, Jul 29, 3:30 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
430 PM EDT Mon Jul 29 2019

MAZ013-017-RIZ001-292100-
Northern Bristol MA-Western Norfolk MA-Northwest Providence RI-
430 PM EDT Mon Jul 29 2019

...STRONG THUNDERSTORMS DEVELOPING...

At 430 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wrentham, or near Franklin, moving east at 20 mph.

Pea size hail will accompany this storm.

Locations impacted include...
Woonsocket, Cumberland, Franklin, North Attleborough, Attleboro,
Walpole, Mansfield, Lincoln, Norton, Sharon, Foxborough, Bellingham,
Seekonk, North Smithfield, Rehoboth, Norfolk, Wrentham and
Plainville.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

LAT...LON 4196 7150 4210 7145 4210 7115 4187 7122
TIME...MOT...LOC 2030Z 283DEG 18KT 4203 7140

LEC

The radar

The Boston radar (KBOX), 76 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Windham

When
July 29, 3:35 PM EST
Where
Windham County, 1.38 mi N of West Woodstock
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.970, -72.054

Dime size hail was reported in Woodstock near Route 197 and Child Road.

Thunderstorm Wind, Windham

When
July 29, 3:37 PM EST
Where
Windham County, 0.79 mi NW of South Woodstock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.937, -71.982

Broadcast media reported trees, limbs, and wires down on East Quasset Road and Route 171 in Woodstock, CT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846509, 846510.